Am I doing well after two heart attacks?
Q: I am a heart patient and have had two heart attacks twice before. I have undergone two angiographies. A cardiologist advised that I have stable angina and hence there was no need for bypass surgery. I also have high cholesterol and hypertension plus CAD. I am on the following medication since 10 years: losartan potassium, isosobide 5 mononitrate, trimetazidine, diltiazem, atorvastatin, asparine 75, omeprazole and seroflo. I am asthamatic too. I also take antioxidants and betacarotenes. Every year I test myself for CBC, lipid profile, thyroid, kidney, liver and sugar levels. All my tests are normal except this years liver test which showed SGPT 47 and SGOT 56. Is this something to worry about and what to do? I am 66 years old.
A:Going through your case summary which suggests that you have had 2 coronary events in the past and are doing reasonably well on medical treatment. The aim of the treatment is to prevent new events like an attack, sudden death and progressive angina. The targets of medical treatment in cases like yours are: Blood pressure to be kept close to 120/80 mms Hg. LDL cholesterol to be kept <70 mgs. Diabetics to keep blood sugar levels as close to normal as possible with a glycosylated haemoglobin <7%. To prevent obesity, take plenty of fruits and vegetables, not to use tobacco. Regular exercise for at least 30 minutes per day are strongly recommended. To achieve these aims use of ACE inhibitors/Angiotensin receptor blockers in optimal dose under supervision (you are already on losartan, the optimal dose is 100 mg per day). Statins (like atorvastatin or simvastatin etc). The SGOT SGPT elevation in your case could be due to statins. An elevation upto 2 times the normal is usually not concerning. You should get in touch with your treating physician. A periodic evaluation by a stress test (stress thallium or a stress echo) is also recommended to ensure that the degree of ischaemia is under control. If there is an adverse change a repeat coronary angiography may be advisable.